Urgent! For UTI, What Antibiotics Are Safe to Take with Tinnitus and Hyperacusis?

Discussion in 'Support' started by worriedd, Jun 6, 2017.

    1. worriedd

      worriedd Member

      Tinnitus Since:
      20/03/16
      Cause of Tinnitus:
      Fluid, from a cold. No noise damage or infection.
      So I've had a UTI for over a month and only been given Nitrofurantoin for 3 days which clearly hasn't worked.

      What are the safe antibiotics I could take that don't affect tinnitus and hyperacusis?

      I'm thinking Amoxicillin as I know it treats UTIs and doesn't have much effect on tinnitus. I know Ciprofloxacin is supposed to be very bad as it's a -mycin.

      Does anyone know of others that they've had in the past? Please help!
       
    2. Ed209

      Ed209 Member Podcast Patron Benefactor Ambassador Hall of Fame

      Tinnitus Since:
      07/2015
      Flucloxacillin, Metronidazole, Amoxicillin, Clindamycin and Co-Amoxiclav are all antibiotics I've taken in high doses. None of them had any affect on my tinnitus, and they are not known to be ototoxic.

      You'd have to look at the suitability of them for UTI's though. Doctors usually pick a suitable antibiotic based on the bacteria found in your urine. If this isn't done they'll most likely pick a broad spectrum one to go after as many different strains as possible.
       
      • Like Like x 1
    3. racerfish
      No Mood

      racerfish Member Benefactor

      Tinnitus Since:
      2005
      Cause of Tinnitus:
      Noise / T worsened with antiobiotics
      Augmentin which contains Amoxicillin sent my tinnitus through the roof. Also, avoid aminoglycoside antibiotics which are known to be ototoxic.

      @Ed209 is correct. They should have done a culture that shows which antibiotics will be effective against the particular bacteria causing infection.
       
    4. Greg Sacramento

      Greg Sacramento Member Benefactor Ambassador Hall of Fame Advocate

      Tinnitus Since:
      April 2011
      Cause of Tinnitus:
      syringing and now somatic T dental work
      It's very rare to have problems with penicillin. Only 4 cases reported, I believe on Drug.com.
       
    5. another sean
      Studious

      another sean Member Benefactor Ambassador Advocate

      Location:
      Los Angeles
      Tinnitus Since:
      2015
      Cause of Tinnitus:
      Long duration of low audio
      Have you tried just taking D‑Mannose? It got rid of a UTI in two of my friends in a few days.
       
    6. Zinnia
      No Mood

      Zinnia Member Benefactor

      Tinnitus Since:
      2017
      Cause of Tinnitus:
      Noise-induced
      Yes, D-Mannose. That's what I was going to recommend.

      @worriedd, D-Mannose works, you don't even need to take an antibiotic. It's safe - a type of sugar. The thing is is that you need to take a lot of it. The recommended dose is 5 grams every 3-4 hours so purchasing powder instead of pill form is a good idea. It doesn't taste bad in water. D-Mannose has worked for me in the past for several UTIs and I haven't needed it since. If you search it on amazon you will see rave reviews for its efficacy. You can buy it at health food stores also. Avoid the dangerous antibiotics and then the often subsequent yeast infection!
       
    7. serendipity1996
      No Mood

      serendipity1996 Member Podcast Patron Hall of Fame

      Tinnitus Since:
      2011 - T, 2016- H, relapsed 2019
      Cause of Tinnitus:
      noise-induced
      So, I have come down with a possible UTI lol which has persisted for the past few days and doesn't appear to be getting better. I'm probably going to phone the doctor's tomorrow and I understand that a course of antibiotics is the standard treatment for a UTI.

      In terms of ototoxicity, are they generally pretty safe?

      I know aminoglycosides have a pretty bad reputation (@FGG, was this the cause of your hearing issues?), for instance. I have taken Amoxicillin previously (like 6 years ago, pre-hyperacusis days but already had tinnitus by that point) with no apparent effect on my ears. Just wanted to see what the general consensus is on this.
       
    8. BrStan@

      BrStan@ Member Benefactor

      Location:
      London
      Tinnitus Since:
      1999
      Cause of Tinnitus:
      Acoustic trauma
      Penicillins and cephalosporines are the safest for us. But some people report problems even with them. For example, you will find a lot of scary stories here on Tinnitus Talk about Augmentin. It is Amoxicillin with Clavulanic acid. Some people believe that Clavulanic acid is to blame for the tinnitus.
       
    9. vttbx

      vttbx Member Benefactor

      Location:
      Los Angeles
      Tinnitus Since:
      01/2001
      Cause of Tinnitus:
      Noise Induced
      This video by Dr. Doherty from USC covers most of the ototoxic medications including antibiotics.

      3 12 2019 Meeting - Ototoxic Drugs can destroy...
       
      • Genius Genius x 1
    10. FGG
      No Mood

      FGG Member Podcast Patron Benefactor Ambassador Hall of Fame Advocate

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Multi-factorial
      It was Azithromycin, which is a Macrolide antibiotic, not an Aminoglycoside.

      Amoxicillin, Penicillin and drugs of the Cephalosporin class seem to be the ones with the least reported problems.
       
      • Informative Informative x 1
    11. Marin
      Depressed

      Marin Member

      Tinnitus Since:
      6/18/2020
      Cause of Tinnitus:
      SSNHL... probably previous noise exposure, too
      I also recommend D-Mannose. I take it daily as a preventative measure, and if I feel an infection coming on I’ll take extra through the day for a couple of days. If that still doesn’t work, I take Keflex. I have had no problems with that antibiotic I’m affecting my tinnitus & hyperacusis. I hope you get relief soon!
       
Loading...

Share This Page